January 14, 2021

Over the next 12 weeks, these workouts will focus on improving your power for the upcoming outdoor season.

One method of raising your FTP is to include multiple endurance rides (2-6 hours) each week.  Doing so increases your aerobic base (your engine) and also aids in your ability to maximize your anaerobic capacity.

However, unless you have very good winter riding gear, or don't mind long hours on the trainer, another approach is beneficial.

A combination of endurance-based rides with shorter workouts consisting of threshold and sub-threshold work can maximize your ability to improve if you have a limited schedule to train.

Each week, there will be three workouts posted:

  • THRESHOLD (SHORT) - Approximately 1-hour.  This will include Sweet Spot (sub-threshold), Threshold, and eventually, some VO2 Max intervals.

 

  • THRESHOLD (LONG) - Approximately 90-minutes.  Starting with long tempo, and building up to sustained Sweet Spot and Threshold intervals.

 

  • ENDURANCE - 2-hour workout with some sub-threshold work included with longer, lower-intensity intervals.

 

Workout files are available for download.  Click on the button at the bottom of the workout description to take you to the download page.  Files are available in the following formats:

  • .mrc (ERG mode.  Intervals are based upon power and percentage of FTP)

  • .tng (Time and Grade.  Intervals are setup as timed "hills".  Use your gears to hit the target intensity)

  • .fit (Gamin workout file)

    • There are two files, both of the same workout

      • One created in TrainingPeaks - "2021 Power - Threshold (Short) - Week 1.fit" with intervals based upon % of FTP  

      • The other file created in Garmin Connect - "21 Pwr Wk1 T S.fit" with intervals based upon power zones

        • Click HERE for instructions to upload workouts to your Garmin device

  • .zwo (Zwift workout file)

    • Click HERE for instructions to upload workouts to Zwift

January 14, 2021

Threshold (Short)

2021 Power - Threshold (Short) - Week 1.

0:00 - 15:00

Warmup

  • 5:00 - Build (40%-60% of FTP / Z1 HR / <68% LTHR / <2 RPE)

  • 3 x 0:30 - High Cadence (100% of FTP / Z4 HR / 95%-105% LTHR / 7-8 RPE)

  • 2:30 - Easy (50% of FTP / Z1 HR / <68% LTHR / <2 RPE)

15:00 - 23:00

Over / Under Sweet Spot Interval

2x

  • 2:00 (95% of FTP / Z3-Z4 HR / 95%-105% LTHR / 7-8 RPE)​​

  • 2:00 (85% of FTP / Z3 HR / 84%-94% LTHR / 6-7 RPE)

27:00 - 35:00

Over / Under Sweet Spot Interval

2x

  • 2:00 (85% of FTP / Z3 HR / 84%-94% LTHR / 6-7 RPE)​​

  • 2:00 (95% of FTP / Z3-Z4 HR / 95%-105% LTHR / 7-8 RPE)

39:00 - 47:00

Over / Under Sweet Spot Interval

2x

  • 2:00 (95% of FTP / Z3-Z4 HR / 95%-105% LTHR / 7-8 RPE)​​

  • 2:00 (85% of FTP / Z3 HR / 84%-94% LTHR / 6-7 RPE)

51:00 - 59:00

Over / Under Sweet Spot Interval

2x

  • 2:00 (85% of FTP / Z3 HR / 84%-94% LTHR / 6-7 RPE)​​

  • 2:00 (95% of FTP / Z3-Z4 HR / 95%-105% LTHR / 7-8 RPE)

59:00 - 1:03:00

Cool Down

January 14, 2021

Threshold (Long)

2021 Power - Threshold (Long) - Week 1.J

0:00 - 15:00

Warmup

  • 10:00 - Build (40%-60% of FTP / Z1 HR / <68% LTHR / <2 RPE)

  • 3 x 0:30 - High Cadence (100% of FTP / Z4 HR / 95%-105% LTHR / 7-8 RPE)

  • 2:30 - Easy (50% of FTP / Z1 HR / <68% LTHR / <2 RPE)

15:00 - 25:00

Over / Under Sweet Spot Interval

2x

  • 2:30 (95% of FTP / Z3-Z4 HR / 95%-105% LTHR / 7-8 RPE)​​​​

  • 2:30 (85% of FTP / Z3 HR / 84%-94% LTHR / 6-7 RPE)​​​​​

​​

30:00 - 1:00:00

Tempo Interval

2x

  • 4:40 (75% of FTP / Z2-Z3 HR / 69%-94% LTHR / 4-5 RPE)​​​​

  • 0:20 (100% of FTP / Z4 HR / 95%-105% LTHR / 7-8 RPE)​​​​​

  • 4:20 (75% of FTP / Z2-Z3 HR / 69%-94% LTHR / 4-5 RPE)​​​​

  • 0:40 (100% of FTP / Z4 HR / 95%-105% LTHR / 7-8 RPE)

  • 4:00 (75% of FTP / Z2-Z3 HR / 69%-94% LTHR / 4-5 RPE)​​​​

  • 1:00 (100% of FTP / Z4 HR / 95%-105% LTHR / 7-8 RPE)

​​​​

​​

1:06:00 - 1:16:00

Over / Under Sweet Spot Interval

2x

  • 2:30 (85% of FTP / Z3 HR / 84%-94% LTHR / 6-7 RPE)​​​​​

  • 2:30 (95% of FTP / Z3-Z4 HR / 95%-105% LTHR / 7-8 RPE)

1:16:00 - 1:21:00

Cool Down

January 14, 2021

Endurance

2021 Power - Endurance - Week 1.JPG

0:00 - 15:00

Warmup

  • 5:00 - Build (40%-60% of FTP / Z1 HR / <68% LTHR / <2 RPE)

  • 3 x 0:30 - High Cadence (100% of FTP / Z4 HR / 95%-105% LTHR / 7-8 RPE)

  • 2:30 - Easy (50% of FTP / Z1 HR / <68% LTHR / <2 RPE)

15:00 - 39:00

Endurance Interval

4x

  • 5:00 (70% of FTP / Z2 HR / 69%-83% LTHR / 3-4 RPE)​​

  • 1:00 (90% of FTP / Z3 HR / 84%-94% LTHR / 6-7 RPE)

45:00 - 1:15:00

Tempo Interval

3x

  • 4:00 (70% of FTP / Z2 HR / 69%-83% LTHR / 3-4 RPE)​​

  • 3:00 (80% of FTP / Z2-Z3 HR / 69%-94% LTHR / 4-5 RPE)

  • 2:00 (90% of FTP / Z3 HR / 84%-94% LTHR / 6-7 RPE)​​

  • 1:00 (100% of FTP / Z4 HR / 95%-105% LTHR / 7-8 RPE)​​

1:21:00 - 1:45:00

Endurance Interval

4x

  • 5:00 (70% of FTP / Z2 HR / 69%-83% LTHR / 3-4 RPE)​​

  • 1:00 (90% of FTP / Z3 HR / 84%-94% LTHR / 6-7 RPE)

1:45:00 - 1:51:00

Cool Down